ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help


Benzocaine-containing topical sprays and methemoglobinemia



From the October 3, 2002 issue


PROBLEM: Topical anesthetic sprays such as CETACAINE (benzocaine 14%, tetracaine 2%) and HURRICANE (benzocaine 20%) have been implicated in cases of methemoglobinemia. Because methemoglobin is a form of hemoglobin that is unable to carry oxygen, the condition can be life-threatening, causing cyanosis, confusion, hemodynamic instability, and coma if not recognized and treated appropriately. The FDA MEDWATCH database contains about 100 reports of methemoglobinemia related to the use of benzocaine, the most common topical anesthetic associated with this reaction.1 However, this is probably only a small fraction of actual cases experienced in the US. It's well known that spontaneous reports sent to MEDWATCH severely underestimate the actual number of occurrences of specific drug-related problems.2 For example, methemoglobinemia has been estimated to occur in one out of every 7,000 bronchoscopies.3 Given that millions of doses of topical anesthetics are used each year during endoscopic procedures and endotracheal intubation, methemoglobinemia is unlikely to be a rare occurrence.

In reviewing reported cases of methemoglobinemia, clinicians often used multiple sprays of benzocaine and sprays of longer duration than recommended. Doses administered during endoscopic procedures may exceed manufacturer's recommendations for several reasons. First, unclear package instructions for using the products may lead to overdoses. In our February 6, 2002 issue, we mentioned that the directions for use of Cetacaine topical spray are prone to misinterpretation and could result in patient harm. One portion of the label states, "Spray in excess of two seconds is contraindicated," but the directions state, "To activate spray, press Jetco-Spray Cannula in any direction with forefinger for approximately one second. Maximum anesthesia is produced in one minute." This could be misinterpreted to mean that a continuous spray of up to one minute is permitted, even desirable, for maximum anesthesia (Cetylite Industries is clarifying this wording). Another problem is that clinicians may not be familiar with the significant absorption of topical anesthetics, so they may not realize just how much medication they are giving patients when using the sprays. See our May 15, 2002, edition of the newsletter for additional information on this problem. Patients also could self-administer topical anesthetics in doses that exceed manufacturer's recommendations. Since some products are available without a prescription (e.g., Hurricane), a patient could, for example, apply too much spray or gargle too often with a liquid formulation (or swallow the solution), especially since the directions for use may be vague (e.g., "apply a small amount").

SAFE PRACTICE RECOMMENDATION: Alert clinicians and patients to the proper dosing of topical anesthetics and the possibility of methemoglobinemia when these products are used. These drugs should not be used in high doses, especially in patients who may be predisposed to methemoglobinemia. Predisposing factors include age (infants under 6 months of age and older patients with cardiac problems may be sensitive to even low methemoglobin levels); the status of the area that is being sprayed (inflamed areas absorb more drug); concomitant use of other drugs which also have been implicated in causing methemoglobinemia; and the genetic make-up of the patient (due to altered hemoglobin, G6PD deficiency, or methemoglobin reductase enzyme deficiency).4,5 Therefore, patients who may receive topical anesthetics should be asked about their past medical history to determine if any of the risk factors are present.

References:
(1) Ajayi T, Gropper MA. Methemoglobinemia. Pulmonary Perspectives. 2001;18:1-7.
(2) Scott HD, Rosenbaum SE, Waters WJ, Colt AM, Andrews LG, Juergens JP, et al. Rhode Island physicians' recognition and reporting of adverse drug reactions. RI Med J. 1987;70:311-6.
(3) Douglas WW, Fairbanks VF. Methemoglobinemia induced by a topical anesthetic spray (Cetacaine). Chest. 1977;71:587.
(4) Wurdeman RL et al. Benzocaine-induced methemoglobinemia during an outpatient procedure. Pharmacotherapy. 2000;20:735-38.
(5) http://link.springerny.com/link/service/journals/00464/contents/00/20083/paper/index.html

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP